Colorado, 2002Heavy Snow in Colorado, December 23, 2002
December 23, 2002 · NWS PUB · 4 events in 4 counties and zones
4 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 23, 3:30 AM MST, 30 minutes earlier.
Area forecast discussion, Dec 23, 3:30 AM MST, 30 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
330 AM MST MON DEC 23 2002
SHORT TERM DISCUSSION...(TODAY AND TONIGHT).
...SNOW AMOUNTS AND ASSOCIATED HIGHLIGHTS...
SUPPOSE IT WOULD HAVE TAKEN A CHRISTMAS MIRACLE FOR THE MODELS TO
HANDLE INCOMING S/W TROUGH CORRECTLY...THOUGH MOST OF DROUGHT
STRICKEN SRN CO WILL BE THANKFUL FOR THE GIFT OF SNOW THIS HOLIDAY
SEASON.
MODELWISE...NOT TERRIBLY SURPRISED MODEL SOLUTIONS HAVE
JOGGED NORTHWARD...THOUGH AM RATHER PERPLEXED ETA HAS HAD
SO MANY PROBLEMS WITH THIS SYSTEM. GENERALLY FOLLOWED THE MORE
CONSISTENT GFS SOLUTION THIS TIME AROUND...AS ITS SNOW GRIDS MATCH
UP FAIRLY WELL WITH NCEP HEAVY SNOW PLACEMENT AND LOCAL REASONING.
STILL SUSPECT ALL MODELS REMAIN UNDERDONE WITH STRENGTH OF SWRN
SYSTEM...ESPECIALLY GIVE AMOUNT OF CONVECTION DEVELOPING OVER TX.
TODAY...NOT MUCH PRECIP REACHING THE GROUND AS OF 10Z OVER SRN CO...
BUT THIS WILL CHANGE QUICKLY AS PRECIP BANDS OVER NM AND TX ROTATE
NORTHWARD. SHOULD SEE SNOWFALL BEGIN IN EARNEST OVER THE SERN
PLAINS AFTER SUNRISE AS STG INSENTROPIC UPGLIDE COMMENCES...WITH BEST
WINDOW FOR HEAVY SNOW IN THE 18Z-00Z TIME FRAME. SNOW/QPF GRIDS POINT
TO BACA/LAS ANIMAS COUNTIES AS HAVING THE BEST POTENTIAL FOR SIG
SNOWFALL...THOUGH ACCUMS ARE LIKELY ALL OF THE EAST. EVENING SHIFT
HOISTED A WINTER STORM WATCH FOR MUCH OF THE EAST...AND WILL UPGRADE
TO A WARNING FOR FAR SERN ZONES AND FAR SRN SANGRE DE CRISTO MTNS.
WILL ISSUE A WINTER WX ADVISORY FOR SNOW OVER THE REMAINING ERN
PLAINS ALONG/SOUTH OF THE ARK RIVER. LEFT EL PASO/TELLER COUNTIES
OUT OF HIGHLIGHTS AT THIS TIME AS PROGGED SFC FLOW GOES SLIGHTLY
NORTH OF DUE EAST BY AFTERNOON...WHICH MAY LIMIT ACCUMS TO JUST
BELOW ADVISORY NUMBERS. OVERALL FORECAST GRIDS NOT TOO BAD...MAIN
CHANGES WERE TO UP POPS AND INCREASE SNOW AMOUNTS MOST SECTIONS.
TONIGHT...MODELS LIFT MAJOR PIECE OF S/W ENERGY NEWRD INTO
KS...LEAVING WEAKENING UPPER TROUGH OVER THE SWRN U.S. STILL WONDER
IF THIS IS TOO QUICK A SOLUTION...WITH MODELS WEAKENING SWRN TROUGH
TOO QUICKLY. WOULD EXPECT SNOW TO CONTINUE OVERNIGHT...THOUGH IF
MODELS ARE CORRECT...INTENSITY WILL BEGIN TO TAPER OFF AFTER
MIDNIGHT AS BEST LIFT SHIFTS EASTWARD. DIDNT MESS WITH ONGOING
FCST MUCH...OTHER THAN TO TWEAK A FEW POP NUMBERS UPWARD. PETERSEN
LONG TERM DISCUSSION...(TUESDAY THROUGH SUNDAY).
WEATHER ISSUE THIS PACKAGE FOCUSES ON ENDING TIME OF SYSTEM THAT WE
CURRENTLY HAVE HIGHLIGHTS FOR AND ASSOCIATED WEATHER PROBLEMS IN
FOLLOWING DAYS WITH QUICK FLOW PATTERN.
BY 12Z TUESDAY...MESO-ETA HAS INITIAL UPPER SYSTEM OVER NORTHWEST
OKLAHOMA WITH ANOTHER WEAKER SYSTEM OVER SOUTHWEST NEW MEXICO. AS
MENTIONED IN DISCUSSION ABOVE...THINK THAT THIS MAY BE A BIT TOO FAST
AND WILL SLOW DOWN PROGRESSION SOME AS REFLECTED IN GRIDS...I.E. WILL
HAVE LIKELY POPS GOING UNTIL AROUND NOON TUESDAY OVER THE SOUTHEAST
PLAINS INSTEAD OF ENDING AROUND SUNRISE TUESDAY.
LATEST VERSIONS OF ETA/AVN/GFS HAVE ANOTHER WEAKER SYSTEM MOVING
ACROSS REGION LATER CHRISTMAS DAY INTO CHRISTMAS NIGHT...WHICH IS
ALREADY COVERED BY SLIGHT POPS...WHICH I WILL CONTINUE TO RUN WITH.
FOR THURSDAY THROUGH SATURDAY...A TREND TO A DRIER ZONAL TO NORTHWEST
FLOW ALOFT IS NOTED WHICH SHOULD ALLOW LOW POPS OVER THE CENTRAL AND
WESTERN MOUNTAINS...OTHERWISE DRY.
ON SUNDAY...ANOTHER POTENTIAL WEATHER-MAKER IN THE OFFING...HOWEVER
SINCE THIS IS DAY 7...HAVE JUST DECREASED MAXIMUM TEMPERATURES QUITE
A BIT BUT KEPT EAST CWFA DRY IN THE GRIDS. WILL HAVE PLENTY OF TIME
TO ADD POPS IF LATER RUNS CONTINUE TO SHOW THIS TYPE OF TREND.
TEMPERATURES TO REMAIN BELOW CLIMATOLOGICAL AVERAGES THROUGH
CHRISTMAS WITH SOMEWHAT WARMER TEMPERATURES EXPECTED FROM THURSDAY
INTO SATURDAY BEFORE NEXT POTENTIAL SIGNIFICANT COOL DOWN OCCURS
SUNDAY WHICH HAS BEEN NOTED IN GRIDS.
.PUB...WINTER STORM WARNING TODAY AND TONIGHT...FAR SERN MTNS AND
PLAINS...ZONES 74-75-88-95-99.
WINTER WEATHER ADVISORY (FOR SNOW) TODAY AND TONIGHT...
ERN MTNS AND PLAINS...ZONES 72-73-78>80-83-86-87-89-93-
96>98.Hazardous weather outlook, Dec 22, 7:00 AM MST, 21 hours before
COZ058>089-093>099-231400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MST SUN DEC 22 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.
.DAY ONE...TODAY AND TONIGHT.
TODAY...ISOLATED SNOW SHOWERS ARE EXPECTED OVER PORTIONS OF THE
CENTRAL AND WESTERN MOUNTAINS...WITH LOCAL SNOW ACCUMULATIONS OF UP
TO AN INCH POSSIBLE.
TONIGHT...SNOW SHOWERS WILL INCREASE IN INTENSITY AND COVERAGE OVER
THE MOUNTAINS OF SOUTH CENTRAL COLORADO THIS EVENING...WITH SCATTERED
SNOW SHOWERS DEVELOPING ACROSS THE INTERSTATE 25 CORRIDOR AFTER
MIDNIGHT. LOCAL SNOW ACCUMULATIONS OF AN INCH OR 2 ARE POSSIBLE
ACROSS MAINLY EASTERN MOUNTAIN SLOPES BY EARLY MONDAY MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ACCUMULATING SNOWS ARE EXPECTED TO CONTINUE ACROSS ALL OF SOUTHEAST
AND SOUTH CENTRAL COLORADO MONDAY AND CONTINUE INTO AT LEAST EARLY
TUESDAY. A UPPER LOW IS PROJECTED TO BE LOCATED OVER THE SOUTHERN
NEVADA REGION EARLY MONDAY MORNING AND THEN IS EXPECTED TO MOVE
ACROSS THE REGION BY TUESDAY. THIS UPPER SYSTEM COMBINED WITH
INCREASINGLY MOIST EASTERLY UPSLOPE FLOW SHOULD ALLOW SNOW TO OCCUR
FROM MONDAY INTO TUESDAY MORNING. PRESENT INDICATIONS ARE THAT SNOW
ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO WILL BE RELATIVELY
LIGHT...AS THE TRACK OF THE WEATHER SYSTEM IS EXPECTED TO KEEP THE
HEAVIEST SNOW ACTIVITY MAINLY SOUTH OF COLORADO.
WITH THIS WEATHER SYSTEM STILL OFFSHORE AS OF EARLY SUNDAY MORNING...
THERE IS SOME UNCERTAINTY TO THE STRENGTH AND EXACT DIRECTION THAT
THE UPPER LEVEL LOW WILL TAKE. RESIDENTS AND ANYONE WITH HOLIDAY
TRAVEL PLANS...ESPECIALLY ON MONDAY AND TUESDAY SHOULD KEEP ABREAST
OF THE LATEST FORECASTS. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL
MEDIA SOURCES FOR FURTHER STATEMENTS.
ON CHRISTMAS DAY...A SLIGHT CHANCE OF SNOW IS CURRENTLY EXPECTED
ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.
MORE INFORMATION MAY BE OBTAINED AT...www.crh.noaa.gov/pub.
Heavy Snow, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- December 23, 4:00 AM MST to 3:00 PM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
An upper level storm system moved through central New Mexico producing areas of heavy snow over mainly far southern Colorado. A general two to five inch snowfall occurred from Huerfano county through southern Pueblo county and Las Animas county through Baca county. Some of the heavier snow totals include 6 inches at Cuchara in Huerfano county...6 inches 13 miles southeast of Walsenburg in Huerfano county...8 inches at La Veta...also in Huerfano county...and 9 inches 6 miles south of Campo in Baca county.
Heavy Snow, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- December 23, 4:00 AM MST to 3:00 PM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
Heavy Snow, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft
- When
- December 23, 4:00 AM MST to 3:00 PM MST
- Where
- Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
Heavy Snow, Springfield Vicinity / Baca County
- When
- December 23, 4:00 AM MST to 4:00 PM MST
- Where
- Springfield Vicinity / Baca County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.319, -102.560 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, December 23, 20023 injured · $835,000 · F1 · 40 events
- Hail and Damaging Winds in Texas, December 23, 200210 injured · $600,000 · 4.5 in hail · 8 events
- Tornadoes and Hail in Texas, December 23, 20021 injured · $440,000 · F1 · 6 events
- Flash Flooding and Hail in Mississippi, December 23 to 24, 2002$100,000 · 1 in hail · 24 events
- Damaging Wind in Louisiana, December 23, 2002$250,000 · 1 event
- Lightning Strike in Louisiana, December 23, 2002$120,000 · 1 event
- Damaging Wind in Texas, December 23, 2002$50,000 · 1 event
- Heavy Snow in Oklahoma, December 23, 200225 events
- Heavy Snow in Kansas, December 23 to 24, 200221 events
- Heavy Snow in Texas, December 23 to 24, 200219 events
- Winter Storm in Arkansas, December 23 to 24, 20022 injured · 3 events
- Hail in Texas, December 23, 20021.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327099, 5327100, 5327101, 5327102.